Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Columbia, SC

July 30, 2002Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 30, 2002, 9:24 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 9:24 PM EDT (01:24 UTC)
Expired
Jul 30, 2002, 10:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 9:40 PM EDTThunderstorm Wind 55 EPomaria, SCSheriff reported trees down in Pomaria and Peak.
Jul 30, 9:52 PM EDTThunderstorm Wind 50 EJenkinsville, SCSheriff reported a few trees down in the Jenkinsville area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5156 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5156 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS52 KCAE 310124
SVRCAE
SCC039-071-310200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
924 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
    EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT.

* AT 924 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR POMARIA
  AND PEAK IN EASTERN NEWBERRY COUNTY. THE STORM IS MOVING TO THE
  EAST SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  POMARIA
  PEAK
  PARR
  JENKINSVILLE.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:39 PM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 2:39 PM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT TUE JUL 30 2002

UPPER LOW OVER THE NORTHERN GULF OF MEXICO MOVES INTO SRN GA WHILE
NORTHERN STREAM SHEAR ZONE SLIDES SOUTHWARD ACROSS THE TN VLY AND
MID-ATLC STATES...FORMING UPPER TROUGH OVER THE AREA THROUGH
WEDNESDAY. SURFACE TROUGH ALSO OVER THE AREA. ATMOSPHERE REMAINS
UNSTABLE THROUGH THURSDAY WITH PH2O REMAINING ABOVE 1.5 INCHES.
ISOLATED CONVECTION FIRING UP THIS AFTERNOON SHOULD LINGER INTO THE
EVENING. BETTER CHANCE OF CONVECTION WEDNESDAY THROUGH THURSDAY.
PLAN TO GO WITH LOW CHANCE POPS WEDNESDAY THROUGH THURSDAY.

TEMPS TONIGHT IN THE MID 70S AGAIN FOR MOST LOCATIONS. THICKNESSES
AND H8 TEMPS STILL HIGH FOR WEDNESDAY..WILL FORECAST HIGH TEMPS IN
THE LOW TO MID 90S WITH EXPECTED CLOUD COVER. SLIGHTLY COOLER FOR
THURSDAY WITH HIGHS IN THE LOWER 90S.

EXTENDED FORECAST DISCUSSION:
FRONT PUSHES SOUTH OF THE AREA LATE THURSDAY WITH RIDGE
BUILDING IN FROM THE CENTRAL U.S. OVER THE WEEKEND. DRY PERIOD
THROUGH MONDAY.PER NCEP/S EXTENDED DISCUSSION, WILL FAVOR SOLUTION OF
NEXT FRONT REMAINING NORTH OF THE AREA THROUGH TUESDAY. WE SHOULD
BEGIN TO SEE ISOLATED AFTERNOON/EVENING TSTMS BY MONDAY AND TUESDAY.
LOWS IN THE LOW 70S AND HIGHS IN THE LOW/MID 90S.

FCSTID =10
CAE   77  97  74  94 /  20  40  40  40
AGS   73  97  72  94 /  20  30  40  40
SSC   76  96  74  94 /  10  40  30  40
OGB   76  97  74  94 /  20  40  40  40

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Jul 30, 7:43 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
743 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

640 PM     IN AUGUSTA                GA   WIND DAMAGE
07/30/02   RICHMOND                       RICHMOND COUNTY SHERIFFS
                                          OFFICE REPORTS TREES DOWN
                                          DUE TO HIGH WINDS NEAR
                                          GLEN MILLS DRIVE AND TOMS
                                          DRIVE...AND THE 3300
                                          BLOCK OF MILLEDGEVILLE
                                          ROAD...BOTH NEAR THE
                                          COLUMBIA COUNTY LINE.

MOORE
Local storm report, Jul 30, 8:27 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
827 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

803 PM     10 NW ORANGEBURG          SC   .75 INCH HAIL
07/30/02   ORANGEBURG                     ORANGEBURG EOC REPORTS
                                          DIME-SIZE HAIL IN THE
                                          WOLFTON AREA OFF HWY 178.

815 PM     10  NW ORANGEBURG         SC   .75 INCH HAIL
07/30/02   ORANGEBURG                     ORANGEBURG EOC REPORTS
                                          DIME-SIZE HAIL IN THE
                                          WOLFTON AREA CONTINUED
                                          THROUGH 815 PM.

MOORE

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Jul 31, 2:58 PM EDTSevere Thunderstorm WarningCAERichland47 min
Jul 31, 3:54 PM EDTSevere Thunderstorm WarningCAEBarnwell31 min
Jul 31, 4:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Jul 31, 4:47 PM EDTSevere Thunderstorm WarningCAEEdgefield28 min
Jul 31, 5:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg29 min
Jul 31, 5:12 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.